A doctor at Detroit’s Wayne State University School of Medicine has published new findings of a trend in older patients who are severely ill with COVID-19 and also test positive for Clostridioides difficile — a bacteria sometimes referred to C. diff or CDI.
The findings were reported in a journal from the U.S. Centers for Disease Control and Prevention.
The CDI bacteria causes life-threatening diarrhea and is usually a side effect of taking antibiotics, according to the CDC. Wayne State’s observations offer the inaugural CDC journal report of CDI infections in COVID-19 patients.
“This is the first report highlighting COVID-19 patients who presented with diarrhea and were found to have both C. diff and diarrhea as a co-infection,” says Dr. Teena Chopra, who is also a professor of infectious diseases at the WSU School of Medicine and corporate medical director of infection prevention hospital epidemiology and antibiotic stewardship at WSU and the Detroit Medical Center.
“Most of these patients were very sick and had a higher mortality. COVID-19 can present as diarrhea, and a lot of these patients are getting unnecessary antibiotics. We always think of C. diff when we have patients who have diarrhea, and now we have to think of COVID-19 in these patients, too.”
The case of one COVID-19 patient who required three fecal transplants and later died had Chopra and her team look at all COVID-19 patients treated at DMC hospitals.
The team conducted a clinical surveillance review of CDI for all confirmed COVID-19 patients treated at any DMC hospital from March 11-April 22. The cohort was mainly elderly, predominantly female patients. The rate of CDI was 3.32 per 10,000 patient days in January and February, which increased to 3.6 per 10,000 patient days in March and April.
In the report, the team describes nine patients with severe acute respiratory syndrome coronavirus 2 and CDI. Both infections can manifest as digestive symptoms and merit screening when assessing patients with diarrhea during the COVID-19 pandemic.
The cases highlight the importance of the careful use of antibiotics for potential secondary bacterial infection in patients with COVID-19. Antibiotics are known to have unintended consequences, such as CDI, says Chopra. All nine patients received antibiotics.
“All patients in our cohort were elderly, an age group at higher risk for complications from overuse of antibiotics, such as adverse events, antibiotic resistance, and concomitant infections like CDI,” says Chopra. “Secondary infections on top of CDI can increase the risk for death in patients with severe COVID-19; in this cohort, four patients died, and one was discharged to hospice.”
Their findings, in a paper titled “Clostridioides difficile in COVID-19 Patients, Detroit, Michigan, USA, March-April 2020,” were published in Emerging Infectious Diseases, a CDC journal. It was accepted on first submission. Their findings report an observation of CDI as a co- occurrence or consequence of overuse of antibiotics in COVID-19 patients.
The paper is available here.